Time is relative

Yesterday flew by.  Then last night was the longest night in recorded history, followed by today, which seems like it will never end.  Benadryl  has turned on me.  It is now the enemy, not to be trusted.  Those $#&$%# mosquitoes from the other night left bites that are torturing me.  I couldn’t sleep last night at all.  I bought topical Benadryl – no relief.  Before I went to bed, I let my feet soak in cool water in the tub.  That felt GREAT, but I can’t exactly sleep there.  I took one Benadryl pill around 7 or so, and then the second one around 9:30.  I don’t know if this would have happened on just one, but two was a mistake.  Rather than relieving some of the itching and knocking me unconscious, the itching felt worse than ever and I was WIRED.  Wide awake, heart not exactly racing, but certainly not calm.  I was restless, and my feet were burning.  Within half an hour, I had my feet back in the tub, and not more than another half-hour after that, I moved to the couch so I wouldn’t keep John up all night with my constant tossing and turning.  I tossed and turned on the couch all night instead, watching the clock, unable to sleep or relax.  It was not fun.

I must have slept a little bit – I remember dreams about packing and getting rid of things.  But I also know I looked at the clock some part of each hour at least twice.  I bailed on running with Susan (which I regret now. I was awake – why not go?) and managed to nap some between 6 and 7.  I got up and went to work anyway.  I wasn’t sleepy.  I’m still not nearly as tired as I ought to be, and I’m not looking forward to the collapse.  I’m also not looking forward to trying to sleep tonight.  It’s so much worse at night.

I’m seeing a doctor tomorrow (for something else), so if this isn’t better, I’ll be bringing it up.  I just want the itching to stop.  Amputation seems reasonable.

3 Comments

  1. momma betty

    I have exactly the same problem: 1 benadryl makes me sleepy/ helps with itching or whatever I take it for; 2 Benadryls make me wired, itching all over, restless, unable to sleep, ready to crawl out of my skin. Why IS that???

  2. momma betty

    Medical journal abstract below: It’s in our genes. Evidently, we’re “ultrarapid metabolizers.”

    Paradoxical excitation on diphenhydramine may be associated with being a CYP2D6 ultrarapid metabolizer: three case reports.
    de Leon J1, Nikoloff DM.
    Author information
    Abstract
    Diphenhydramine is a widely used antihistaminic that is frequently included in over-the-counter medications. Due to its sedating properties, diphenhydramine is used in some hypnotic preparations. Occasionally, patients respond to diphenhydramine with paradoxical excitation. There are no studies on the prevalence of paradoxical excitation in healthy subjects. Diphenhydramine appears to cause mild inhibition of the cytochrome P450 (CYP) 2D6 enzyme. This can be interpreted as competitive inhibition, suggesting that diphenhydramine may be a CYP2D6 substrate. When subjects have at least three active copies of the CYP2D6 gene, they are called ultrarapid metabolizers (UMs) and present high metabolic capacity for CYP2D6 substrates. In the United States, CYP2D6 UMs may account for approximately 1% to 2% of the population. We describe three CYP2D6 UMs who reported paradoxical excitation on diphenhydramine. These cases suggest that in CYP2D6 UMs, diphenhydramine may be converted to a compound that causes excitation due to the abnormally high CYP2D6 activity. Therefore, such individuals may be at higher risk for excitation. Although these are only three anecdotal cases of paradoxical excitation from three CYP2D6 UMs, the reports illustrate the need for larger, more formal studies of diphenhydramine responses in CYP2D6 UMs and of diphenhydramine metabolism.

Leave a Reply

Your email address will not be published.

Are you a robot? Beep beep boop beep *